Managing Chemotherapy Toxicity for 5-FU and Capecitabine - Episode 3
Transcript:Alice Beers, RN, BSN, OCN: All patients are given extensive teaching when they start therapy, and we give them guidelines—both verbal and printed—in terms of the things that they need to report to us. So, if a patient is having more than 4 episodes of diarrhea in a day’s period of time, we don’t want them to just take a remedy that has been recommended, something over-the-counter or a prescription, but we want them to call us to discuss what’s going on.
We typically see the early-onset toxicity from 5-FU or capecitabine in the first or second cycle of therapy. There certainly have been case reports where it can happen later in a patient’s treatment, and in our practice, we have had personal experience with it happening later in a patient’s treatment. But, in general, you’re going to see this in most patients in the first or second treatment cycle.
If you have a patient who’s experiencing something that’s outside of the norm—that’s the patient who is calling your office and telling you that they can’t get out of bed, they’re unable to eat or drink, and they have been experiencing nausea and vomiting—that’s not responding to the medications that you’ve given them. And this is really atypical for that classification of drug. Capecitabine and 5-fluorouracil certainly have those potentials, but we generally don’t see side effects that severe in the majority of patients.
If a patient is telling you, “I’m so sick that I can’t eat or drink, I’m so sick that I can’t get out of bed,” or you have a family member who’s calling and reporting that the patient is confused, that they’re developing mouth sores within a couple of days of when they have started treatment or completed treatment, those are all really cardinal signals that there’s something going wrong with this patient.
You will always have the issue of having people needing to report those symptoms accurately. So, the patients will get into a frame of mind where they feel that they don’t want to call the office, they don’t want to be perceived as complaining. They may say, “Oh, I’m just going to wait until my next doctor’s visit,” or “I’ll wait until I’m close to the medical center to have a conversation.” But we really impress upon people repeatedly that we need to hear from them as soon as possible. If it’s an evening, weekend, there’s always people available. It’s critically important that they report things that are not going well, and we tell people that we always like to have a conversation with them prior to the point in which they’re going to need to go to the emergency room.
I think what we’re realizing with both 5-FU and capecitabine toxicity, is that this actually can be an emergency, and emergency rooms in general are very accustomed to taking care of chemotherapy patients who come in with a fever, which could represent infection or sepsis. But the whole notion that somebody could be emergency room bound, as a result of toxicities from 5-FU or capecitabine, I think is somewhat of a new concept for a lot of people. If you look back in the state of your practice, you may have said, “Oh, I can remember a particular person who was extraordinarily sick,” but you pass it off and say, “There’s always going to be that one person who’s not going to do well with something that we otherwise expect that people would be okay with.”
In our practice, because we’ve had experience now with patients with these types of toxicities and we are recognizing what they are, we’ve educated not only our nurses, but our physician staff, our infusion staff, our home infusion staff who are seeing the patients when they’re having a disconnect of their 5-FU infusion pumps. We are now starting to put into place education with our emergency room staff because we are seeing this, and we’re recognizing that this is not something that doesn’t happen, it does. In our practice, the protocols that we’ve put into place are basically to raise the index of suspicion. And so, if we go down the list of what are really the alerts, what are the red flags that we see in patients, we are not just saying, “Oh, we’ll call you back tomorrow,” or “Why don’t you let me know how you’re doing on Monday?”, we are looking at instituting antidotes sooner than later, because we know that it’s critically important. People can become hospitalized, people can become critically ill, and people can die if they’re not appropriately managed.
Transcript Edited for Clarity